MAUDE Adverse Event Report: STRYKER NEUROVASCULAR-CALIF AXS VECTA 071 CATH 115CM - US; CATHETER, THROMBUS RETRIEVER

STRYKER NEUROVASCULAR-CALIF AXS VECTA 071 CATH 115CM - US; CATHETER, THROMBUS RETRIEVER
Model Number INC-11129-115
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Subject device is not yet available.
 
Event or Problem Description
It was reported that during a thrombectomy procedure in very tortuous anatomy, resistance was encountered in the internal carotid artery and the proximal part of the subject catheter fractured during use.The physician completely and successfully removed the fractured catheter by hand.The procedure was completed using another distal access catheter.No clinical consequences were reported to the patient due to this event.
 
Additional Manufacturer Narrative
Based on the results of the dhr review, there is no indication that the device, labeling or packaging failed to meet its specifications when released.The device was received.The reported lot number was confirmed from the packaging label.On visual/microscopic inspection, the catheter shaft was kinked in several places along its length (41cm 60cm, and 80cm from strain relief).The inner shaft coil was unraveled at 80cm from the strain relief.The catheter shaft was twisted at 89cm from strain relief.The shaft was fractured at 94cm from strain relief.The inner shaft coil wire braid was exposed and was stretched and tangled.The distal fractured shaft of the vecta catheter (21cm) was not returned.Functional test was not required as the defect was visually confirmed.The reported event is covered in the device directions for use (dfu).As well, the risk of the reported event is documented in the risk documentation and there are current controls to mitigate the risk of the as reported event.Additional information provided by the customer indicated that no anomalies were noted to the device prior to use, the device was prepared as per the dfu, continuous flush was maintained for the duration of the procedure, resistance was encountered in the internal carotid artery (ica) during the procedure, and the patient's anatomy was very tortuous.Device analysis revealed the catheter shaft was kinked in several places along its length and was twisted and fractured at its distal end.The fracture was not proximal as was initially reported in the complaint.Elongation/stretching was observed at the fracture site indicating that tugging/pulling of the vecta during the procedure likely contributed to the fracture.The physician also reported very tortuous anatomy which may have caused resistance in the ica and may have also been a contributing factor to the fracture.No other information was provided on other devices used in the procedure.As a result, a definitive root cause could not be assessed, although it is likely procedural/anatomical related.An assignable cause of procedural factors will be assigned to the as reported and as analyzed anomalies since this complaint appears to be associated with a product that met stryker design and manufacturing specifications and was used in accordance with the dfu but performance was limited due to procedural and/or anatomical factors during use.
 
Event or Problem Description

Brand Name
AXS VECTA 071 CATH 115CM - US
Common Device Name
CATHETER, THROMBUS RETRIEVER
Manufacturer (Section D)
STRYKER NEUROVASCULAR-CALIF
47900 bayside parkway
fremont CA 94538
MDR Report Key10336296
Report Number3008853977-2020-00026
Device Sequence Number17015352
Product Code NRY
UDI-Device Identifier07613327459210
UDI-Public07613327459210
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K172167
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/19/2023
Device Model NumberINC-11129-115
Device Catalogue NumberINC-11129-115
Device Lot Number14872-01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/07/2020
Initial Date Received by Manufacturer 07/05/2020
Supplement Date Received by Manufacturer10/19/2020
Initial Report FDA Received Date07/28/2020
Supplement Report FDA Received Date11/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1